Hail, Wallace
- When
- June 28, 6:40 PM MST
- Where
- Wallace County, 3 mi SW of Weskan
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.833, -102.000
A line of severe thunderstorms moved from the northwest during the evening of the 28th. Numerous reports of golfball-sized hail were received from east central Colorado into Northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of severe thunderstorms moved from the northwest during the evening of the 28th. Numerous reports of golfball-sized hail were received from east central Colorado into Northwest Kansas. Two brief tornadoes were reported, one producing no damage north of Tribune Kansas and a second producing low end F1 damage 13 miles south of Atwood, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 1:06 PM MST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT SAT JUN 28 2003 TONIGHT...CENTRAL PLAINS ON THE SOUTHERN FRINGE OF NORTHWESTERLY FLOW ALOFT. DISTURBANCE AT 18Z OVER NORTHERN IDAHO DIVING SOUTHEAST...AND WILL SPREAD UPPER LEVEL DIVERGENCE OVER THE ENTIRE FORECAST AREA BETWEEN 00Z AND 06Z. STRONG VORTICITY MAXIMUM FORECAST TO DEVELOP BY ALL SHORT TERM MODELS OVER EASTERN COLORADO AND BE LOCATED NEAR THE KANSAS/COLORADO BORDER AT 06Z (NGM A TAD FASTER). NOCTURNAL LOW LEVEL JET WILL DEVELOP DURING THIS TIME WITH WARM ADVECTION MAXIMIZED ALONG AND NORTH OF A SURFACE BOUNDARY WHICH WILL LIE GENERALLY ALONG I-70. THUNDERSTORM COMPLEX/MCS EXPECTED TO DEVELOP OVER NEBRASKA PANHANDLE AND MOVE INTO THE UNSTABLE ENVIRONMENT OF THE NORTHERN/EASTERN FORECAST AREA...WHERE BULK SHEAR VALUES OF 40 TO 50 KTS AND CAPE AXIS OF 1500-2500 J/KG WILL COINCIDE. WILL USE A YUMA TO COLBY TO GOVE LINE AS DIVISION BETWEEN CATEGORICAL/LIKELY POPS. THERE EXISTS A THREAT OF LOCALLY HEAVY RAINFALL...SCATTERED 1 TO 2 INCHES AND LOCALLY UP TO 3...ALL ZONES BUT COLORADO PER EXCESSIVE RAINFALL DISCUSSION AND PRECIPITABLE WATERS. AFTER 06Z...VORTICITY MAXIMUM WILL MOVE STEADILY EASTWARD...WITH LIFT MAXIMIZED IN THE EAST AND DIMINISHING IN THE WEST. LIKE THE ETA KAIN-FRITSCH UPDRAFT STRENGTH GRAPHICS DEPICTION FOR EVOLUTION/LOCATION OF CONVECTION DURING THIS TIME. SUNDAY...AT 12Z SHORTWAVE AXIS WILL LIE FROM HOLDREGE NEBRASKA TO HILL CITY TO GARDEN CITY...WITH LIFT/PRECIPITATION ONGOING EAST OF THE AXIS. MORNING POP GRADIENT IS DEPICTED ACCORDINGLY. ATTENTION THEN TURNS TO THE AFTERNOON AND EVENING. OUTFLOW BOUNDARIES SHOULD BE LINGERING ACROSS THE AREA FROM OVERNIGHT MCS. EASTERLY UPSLOPE SURFACE WINDS WILL ADVECT MOISTURE INTO THE REGION. HOWEVER...LATEST MODEL FORECASTS OF 700-500 MB LAPSE RATES ARE MARGINAL AT BEST...WITH ETA 6.5C/KM LINE JUST CLIPPING FAR WESTERN ZONES AND GFS JUST A LITTLE STEEPER AND FURTHER WEST. ETA KAIN-FRITSCH UPDRAFT GRAPHICS DEPICT CONVECTION SLIPPING FROM NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA 18Z-21Z...THEN OUT OF THE AREA BY 00Z...MOST LIKELY ALONG AN OUTFLOW BOUNDARY. CURRENT FORECAST DEPICTS THIS WELL AND ONLY MINOR ADJUSTMENTS REQUIRED. ONLY OTHER CONCERN WOULD BE FOR AFTERNOON CONVECTION MIGRATING OFF THE FRONT RANGE INTO COLORADO COUNTIES SUNDAY EVENING...BUT 0-6KM MEAN WIND/STORM MOTION WILL BE GENERALLY SOUTH SOUTHEAST...AND SEEMS UNLIKELY STORMS WILL MAKE IT THIS FAR EAST. MONDAY/TUESDAY...UPPER HEIGHTS BUILD FROM THE SOUTHWEST. ON MONDAY...AXIS OF POSITIVE 700 MB DEW POINTS/MOISTURE WILL BE IN PLACE OVER EASTERN COLORADO WITH SOUTHEAST UPSLOPE WINDS AT THE SURFACE. 700 MB TEMPERATURES ARE NOT PROHIBITIVELY LOW (7 TO 10C) AND 700-500 MB LAPSE RATES ARE GREATER THAN 7C/KM...SO WILL INSERT SLIGHT CHANCE FOR AFTERNOON/EVENING THUNDER MIGRATING INTO COLORADO COUNTIES. LOW/MID LEVELS DRY OUT CONSIDERABLY ON TUESDAY AND 700 MB TEMPERATURES RISE TO 16C. WILL LEAVE THIS DAY DRY AND HOT. EXTENDED (WEDNESDAY THROUGH SATURDAY)...STRONG 590-595 DAM ANTICYCLONE AT 500 MB CENTERED OVER THE FOUR CORNERS WILL MOVE LITTLE DURING THE EXTENDED AND BE THE DOMINANT FEATURE. MAIN FORECAST PROBLEM FOR PRECIPITATION CHANCES WILL BE TO IDENTIFY SUBTLE SHORTWAVES EMBEDDED IN JET ON THE NORTHERN PERIPHERY OF THE RIDGE AND CAP STRENGTH IN SUPPRESSING CONVECTIVE INITIATION. CAP WILL BE TOO STRONG ON WEDNESDAY...BUT ON THURSDAY GFS FORECASTS A MODEST RISE IN 700 MB DEW POINTS AND SLIGHT COOLING OF 700 MB TEMPERATURES. FORECAST AREA WILL BE IN RIGHT ENTRANCE REGION OF JET/SHORTWAVE AT 500 MB GRAZING THE NORTHERN ZONES/AND SURFACE BOUNDARY SAGGING SOUTH...SO MENTION OF SLIGHT CHANCE STILL SEEMS WARRANTED. ON FRIDAY THE MOISTURE AXIS BACKS UP AND IS ORIENTED ALONG THE KANSAS/COLORADO BORDER. UPSLOPE SURFACE REGIME WILL BE IN PLACE AND ANOTHER SHORTWAVE ROTATES AROUND DESERT SOUTHWEST ANTICYCLONE. CAP LOOKS STRONGER THAN ON THURSDAY...AND GIVEN THIS UNCERTAINTY WILL LEAVE DRY FOR NOW. AS UPSLOPE FLOW CONTINUES INTO SATURDAY 700 MB MOISTURE INCREASES FURTHER. UPPER RIDGE APPEARS TO RETREAT SOMEWHAT...BUT AGAIN QUESTION OVER CAP STRENGTH WITH 700 MB TEMPERATURES FORECAST TO BE 14 TO 16C. WILL WITHHOLD MENTION OF THUNDER FOR NOW. TEMPERATURE TRENDS LOOK ON TRACK WITH ABOVE NORMAL EXPECTED THROUGHOUT THE PERIOD BASED ON 850 TEMPERATURE FORECASTS. .GLD...NONE. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SURFACE BOUNDARY WILL BECOME DRAPED OVER EASTERN COLORADO INTO WEST CENTRAL KANSAS. THE BOUNDARY WILL BE ALONG A LINE ROUGHLY FROM GOVE TO GOODLAND TO YUMA COLORADO. THE AIR MASS NEAR THIS BOUNDARY WILL BE MOIST AND UNSTABLE AS EASTERLY UPSLOPE WINDS INCREASE. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS AFTERNOON. AS A RESULT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE TO THE SOUTHEAST AT 20 TO 30 MPH. THE MAIN THREATS FROM THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOME THUNDERSTORMS ALONG THE BOUNDARY COULD PRODUCE AN ISOLATED TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THEN NEAR OR AFTER DARK...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE INTO AND THROUGH THE AREA FROM THE NORTHWEST. SOME OF THESE THUNDERSTORMS WILL ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THE BIGGEST THREAT WILL BE LOCALLY HEAVY RAINFALL THAT COULD CAUSE FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVED VERY HEAVY RAINFALL LAST NIGHT. ONE TO TWO INCHES OF RAINFALL COULD OCCUR OVER A LARGE PORTION OF THE AREA. HOWEVER...ISOLATED AMOUNTS OF TWO TO THREE INCHES WILL NOT BE OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LEAVE THE NORTON AND GRAHAM COUNTY AREAS LATE SUNDAY MORNING WITH A THREAT OF LOCALLY HEAVY RAIN CONTINUING OVER THAT AREA. BY MID TO LATE AFTERNOON ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED...MAINLY ALONG AND WEST OF A LINE FROM WRAY COLORADO SOUTHEAST TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT AT THIS TIME. AS THESE THUNDERSTORMS END SUNDAY NIGHT A DRYING AND WARMING TREND IS IN STORE FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM GOVE TO GOODLAND TO YUMA COLORADO. SPOTTER ACTIVATION WILL THEN BE LIKELY OVER THE ENTIRE AREA TONIGHT. BULLER
COZ090>092-KSZ001-013-027-041-042-NEZ079-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 403 PM MDT SAT JUN 28 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EARLY EVENING ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI KANSAS UNTIL 9 PM MDT (10 PM CDT)... AS AN UPPER LEVEL DISTURBANCE APPROACHES THE TRI STATE REGION FROM THE NORTHWEST NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN PORTION OF THE AREA. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND LOCALLY HEAVY RAINFALL OF UP TO 3 INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME...CREATING THE POTENTIAL FOR FLASH FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JDK
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM MDT SAT JUN 28 2003 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS EVENING AND TONIGHT ALONG AND EAST OF A LINE FROM YUMA COLORADO TO TRIBUNE KANSAS UNTIL MIDNIGHT MDT (1 AM CDT)... AS AN UPPER LEVEL DISTURBANCE APPROACHES THE TRI STATE REGION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ORGANIZE AND COMBINE. THIS LINE OF STORMS WILL BE MOVING EAST ACROSS THE TRI STATE AREA AROUND 20 MPH. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL UP TO 2 INCHES BEING POSSIBLE. IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND LOCALLY HEAVY RAINFALL OF UP TO 3 INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME...CREATING THE POTENTIAL FOR FLASH FLOODING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM 5 N JOES CO .88 INCH HAIL
06/28/03 YUMA REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0644 PM 3 SW ABARR CO 1.75 INCH HAIL
06/28/03 YUMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0653 PM JOES CO 1 INCH HAIL
06/28/03 YUMA REPORTED BY OFF-DUTY
NWS EMPLOYEE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 30 S YUMA CO .75 INCH HAIL
06/28/03 YUMA EVENT DURATION 25
MINUTES. REPORTED BY
STORM SPOTTER.
0725 PM CLARKVILLE CO 1 INCH HAIL
06/28/03 YUMA REPORTED BY STORM
SPOTTER.
0727 PM 2 E CLARKVILLE CO 1.75 INCH HAIL
06/28/03 YUMA REPORTED BY EMERGENCY
MANAGEMENT.The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
7 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Brief touchdown just north of town. No damage or injuries.
Apparent tornado touched down briefly at a farmstead just north of the Thomas county-Rawlins county line. Debris was blown from east to west with the line of storms moving from the northwest. One outbuilding destroyed and the tin and wood debris was blown into a second outbuilding causing considerable damage...plus shifting the building one foot to the west. The resident's home received only minor damage. A pickup truck was damaged including a broken windshield from debris. A nail was driven into a wooden window frame, and several long, wooden sticks were partially driven into a dirt road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359253, 5359254, 5359255, 5359256, 5359257, 5359258, 5359259, 5359263, 5359260, 5359261, 5359262.